Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Midland/Odessa, TX

June 15, 2014Glasscock County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2014, 7:23 PM CDT for Glasscock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2014, 7:23 PM CDT (00:23 UTC)
Expired
Jun 15, 2014, 10:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WGUS54 KMAF 160023
FFWMAF
TXC173-160315-
/O.NEW.KMAF.FF.W.0019.140616T0023Z-140616T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT SUN JUN 15 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 1015 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CENTRAL GLASSCOCK
  COUNTY NORTH OF GARDEN CITY. UP TO 2 INCHES OF RAIN HAS FALLEN
  OVER POLECAT CREEK JUST WEST OF WHERE THE CREEK CROSSES FM 33.
  ADDITIONAL HEAVY RAINFALL IS FALLING OVER GARDEN CITY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  GARDEN CITY...
  LEES...
  FM 33 FROM 5 MILES SOUTH OF GARDEN CITY TO THE GLASSCOCK 
  HOWARD COUNTY LINE...
  LOW LYING AREAS ALONG FM 33 NEAR POLECAT CREEK AND NEAR LACY
  CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND DRAWS... OIL FIELD ROADS... AND LOW 
LYING FARMLAND IS LIKELY.  DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3195 10161 3209 10149 3209 10131 3181 10131
      3181 10157

$$
1 follow-up statement
117 
WGUS74 KMAF 160233
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SUN JUN 15 2014

TXC173-160315-
/O.CON.KMAF.FF.W.0019.000000T0000Z-140616T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-
933 PM CDT SUN JUN 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
CENTRAL GLASSCOCK COUNTY...

AT 925 PM CDT...THE THUNDERSTORMS WHICH PRODUCED HEAVY RAINS NORTH
OF GARDEN CITY HAVE SINCE MOVED OFF TO THE WEST AND WEAKENED.
EARLIER...HOWEVER...RADAR DERIVED ESTIMATES OF 3 TO 5 INCHES OF
RAIN FELL ROUGHLY ALONG FM 33 NORTH OF GARDEN CITY...NEAR WHERE
POLECAT CREEK CROSSES FM 33.  BAR DITCHES...LOW WATER CROSSINGS...
AND OTHER LOCATIONS PRONE TO HIGH WATER MAY BE FILLED...AND FARM
AND OIL FIELD ROADS MAY BE IMPASSABLE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3195 10161 3208 10149 3209 10131 3181 10131
      3181 10157

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:30 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 15, 6:30 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT Sun Jun 15 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A few tstms around the area, but look to be far enough removed
from TAF sites to preclude including in TAFs. Overnight there
will be an increase in surface winds with the LLJ and they expected
to increase around 04Z at MAF/FST/HOB. Otherwise have opted to
include a late period PROB30 at CNM/HOB.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/

DISCUSSION...
Thunderstorms are developing over southwest Texas...from the
Davis Mountains southward into the northern half of Brewster
County and then back into the Presidio Valley. These thunderstorms will
persist into the evening. Thunderstorm development is also
possible along the dryline from the Lower Trans Pecos region into
the eastern portions of the Permian Basin. However the best rain
chances later today should be over portions of Brewster and Pecos
Counties. Some storms may approach severe levels with the main
threats being high wind and large hail.

With an upper level low pressure system moving into the northwest
U.S. and a general area of upper level ridging over the
southeast...we can expect a persistent southwest upper level flow
pattern over our region into next weekend.

The northern stream upper low will result in associated surface low
pressure deepening over the Central Plains on Monday.  A persistent
surface trough will extend back into southwest Texas through the
week. What this means for our area is a persistent south to
southeast surface flow and staying in the moist air.  The dryline
will remain well to the west...coincident with the surface trough.

When you put everything together...the southwest upper flow pattern
should be conducive for pulling deeper moisture associated with T.S.
Cristina into Presidio and Brewster Counties the next several days.
With this added moisture...a series of weak disturbances in the
southwest flow...favored low level convergence along the surface
trough...and upslope low level flow...primary indications point to
best rain chances for southwest Texas...the Big Bend Region...and
along the persistent surface trough.  With daytime heating isolated
to scattered afternoon and evening thunderstorms should be the norm
each day through most of the week for these areas. If I were to
make a distinction in the forecast...it might be for Wednesday
evening. Values 0-6 km bulk shear look more significant from the
Big Bend into the eastern half of the CWA. This enhanced shear is coincident
with 2500-3000 j/kg CAPE values. This day looks to have the
greatest potential for severe weather.

I expect only minor adjustments to the current forecast. The
biggest change will likely be for expanding thunderstorm chances
on Wednesday. Outside of Wednesday...we are still not quite into
the weak wind field regimes that we typically see during the
summertime. Steering winds should be from the west to northwest
and be sufficient to allow for isolated showers and thunderstorms
to move farther east into the Permian Basin. However with this
type of persistent pattern...redevelopment of storms over the same
areas could lead to increased flood potential in the next couple
of days.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 15 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE
THIS AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS
MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A
COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD
BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER
TRANS PECOS AND ALONG THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 15, 7:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT SUN JUN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             GARDEN CITY             31.87N 101.48W
06/15/2014  E1.75 INCH       GLASSCOCK          TX   EMERGENCY MNGR

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningMAFGlasscock58 min
Jun 15, 7:30 PM CDTSpecial Weather StatementMAFMitchell30 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
Jun 15, 8:00 PM CDTSpecial Weather StatementMAFScurry30 min
Jun 15, 8:43 PM CDTAreal Flood AdvisoryMAFGlasscock2 hr
Jun 15, 8:54 PM CDTSpecial Weather StatementMAFHoward36 min
Jun 15, 9:04 PM CDTSpecial Weather StatementMAFGlasscock26 min
Jun 15, 9:21 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 16, 4:21 PM CDTSpecial Weather StatementMAFWard54 min
Jun 16, 4:40 PM CDTSpecial Weather StatementMAFPecos35 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 16, 5:46 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 16, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 16, 6:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min
Jun 16, 6:45 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.